The FDA has released this press information which is pretty scary for families who have Fentanyl (pain) patches in your home. (Especially if you have an elderly person living with you or someone with chronic pain- the chance of these laying around is high and can be FATAL for your children! Lock these up and keep an eye on the elderly in your home.) ~ Nurse Mommy
Fentanyl Patch Can Be Deadly to Children
Young children have died or become seriously ill from exposure to a skin patch containing a powerful painkiller, and the Food and Drug Administration (FDA) is issuing an alert to warn patients, caregivers and health care professionals about the dangers of improperly using and disposing of the fentanyl patch.
The fentanyl transdermal system—the patch marketed under the brand name Duragesic and in several generic forms—contains fentanyl, a potent narcotic that is intended to treat patients in constant pain by releasing the medication over the course of three days. An overdose of fentanyl—caused when the child either swallows the patch or applies it to his or her own skin—can cause death by slowing breathing and increasing the levels of carbon dioxide in the blood.
(Source: FDA, April 19, 2012)